Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

TTS surgery - Full Report

Posted by Mor S on 3/07/01 at 17:27 (040743)

Background
----------
32 years old male, usually healthy.
Suffers from TTS in both legs for apx. 11 years, gradually worsen.
Reason unknown. May be associated with a military service where significant weight and pressure were applied to the feet.

Conservative treatment
----------------------
For 6 years - wide shows with full size custom designed inserts.
Wouldn't hear about those injections. I'm not a temporary solutions fan.

Diagnosis
---------
First diagnosis: six years ago by a well known podiatric.
EMG was not decisive. Diagnosis relied solely on clinical exam and my tale.
The Dr. suggested TTS and discussed the various options. Have decided not to do surgery yet.
Second Diagnosis: Two months ago by Dr. Clanton from the University of Texas Ortho & Reumatology phisycians center in Houston, TX (713-704-6100).
Dr. Clanton is an experienced podiatric and holds a director position in the institution.
EMG was not decisive here too.
It was explained to me that although the EMG results could not support the TTS diagnosis it suggests that the entrapped nurve did not suffer functional damage.
Diagnosis here relied solely on clinical exam and my tale, as well.

With this information and Dr. Clanton's recommendation I have decided to go for a surgery on one foot (left).

Surgery
-------
The surgery took place on Feb. 7, by Dr. Clanton assisted by one of his assisting Drs.
As far as the procedure involved, as you all know, it's a breeze.
Under general anesthesia I had a nice trip for little less than an hour and was heading home after a total of 5 hours that included crutches training.
As far as medical findings, no pathological indications were found. Just wider than normal blood vessels in the tunnel.
After tearing the pressing fascia, releasing the pressure on the nurve, the foot was stitched with 9 stitches.

Healing
-------
The healing went very quick.
I was dismissed from hospital with a tight rubber-kind-of bandage that was not to be released at all and kept dry for a week.
Ordered to gradualy apply pressure on the foot from day 2 (day one being the surgery day) and lever the leg a little bit most times for few days.
I needed one pain killer (Hydrocodone) in the first night and another one in the second night after the surgery.
A week after the surgery (Day 8) the tight bandage and stitches were removed.
Soft protecting bandage was applied to protect the area clean. I was given some of these bandages to replace at home as necessary. Ordered to keep the foot dry for another week.
On day 3 I drove to work for a couple of hours.
On day 6 (after a weekend) returned to work full time (Office kind-a-work).
On day 9 I lost the crutches and wore my regular shows.

Today, a month after the surgery, Dr. Clanton had advised me to wait another two weeks before gradually returning to full activity (mainly squash playing).

Post surgery and side effects
-----------------------------
On the third night after the surgery I rushed to ER with strong pain in my upper stomach. The Dr. on shift immidiately associated it with the Hydrocodone I took (only two pills by then) and gave me some cocktail that relieved the pain. There was no need for alternative pain killers as I had no pain that required such a thing anymore. The Dr. prescribed Achipex to prevent Alcer.
About three days after the surgery I had a nurve pain on the upper area of the foot, originating in the toes area, mainly after lifting the toes up with their own muscles force. The pain was a sharp shock similar to the EMG shocks you all know.
After the tight bandage was first removed on day 8, the follow-up Dr. (Dr. Clanton's assistant) had associated this nurve pain with the tight bandage and prescribed some medicine to help it heal (Alavil ??).
About three or four days later I rushed back to ER as I couldn't fall asleep at night due to the pain I had in my stomach, exactly the same pain as the Hydrocodone had introduced. There goes that cocktail again. There goes away that pain again. There goes the night...
Following that I followed up with my GP some blood tests and Upper GI to see what is the problem. No findings. I had returned to that Alavil medicin. That was five days ago. This morning I woke up with the same pain again. But this time I was equipped with a cocktail I bought over the counter that killed the pain immediately (Mallox).
Meanwhile, that nurve pain have decreased and is very weak now.
Dr. Clanton says that it'll go away with time, as will the minor tingling ants I feel after a long pressure is applied to the foot.
Minor ankle bone sensitivity is felt after long pressure on the foot too. I was given some jell-like sponges to support my heels for that. I thing I'll stop using them as they present major discomfort while I walk...

TTS ?!
------
That is it. I can carefully say today, after all healing pains of all kinds have nearly gone, that the TTS pain is gone almost completely. The tinglings I have after long pressure is applied to the foot (that will probably go away with time too) are incomparable with the TTS burning I had.

Plans for the future ?
----------------------
Sure. Right foot - you're next.

Take care,

Mor.

Re: TTS surgery - Full Report

wendyn on 3/07/01 at 23:26 (040776)

Wow Mor - what a great detailed history - THANK YOU!

Could the Advil (is that what you're taking) be affecting your stomach? Is what you are taking ibuprofen based?

If you have this in both feet - is there a structural problem that they are correcting now with orthosis so that you don't have this problem again in the future?

Please keep in touch, and I hope you continue on your path to full recovery.

Re: TTS surgery - Full Report

Mor S on 3/09/01 at 11:27 (040887)

As of yesterday, the stomach problems were diagnosed as Gastritis.
The first pain killer I was given (Hydrocodone) is notorious for arousing this.

No feet structural issues were diagnosed.

Mor

Re: TTS surgery - Full Report

wendyn on 3/07/01 at 23:26 (040776)

Wow Mor - what a great detailed history - THANK YOU!

Could the Advil (is that what you're taking) be affecting your stomach? Is what you are taking ibuprofen based?

If you have this in both feet - is there a structural problem that they are correcting now with orthosis so that you don't have this problem again in the future?

Please keep in touch, and I hope you continue on your path to full recovery.

Re: TTS surgery - Full Report

Mor S on 3/09/01 at 11:27 (040887)

As of yesterday, the stomach problems were diagnosed as Gastritis.
The first pain killer I was given (Hydrocodone) is notorious for arousing this.

No feet structural issues were diagnosed.

Mor